Alert archive / Michigan / Wind Advisories in 2024

Wind Advisory 1, NWS Grand Rapids, MI

February 27, 202412 counties in Michigan

NWS Grand Rapids, MI issued this wind advisory at Feb 27, 2024, 3:49 PM EST for 12 counties in Michigan. It took effect at Feb 28, 2024, 7:00 AM EST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Feb 27, 2024, 3:49 PM EST (20:49 UTC)
In effect from
Feb 28, 2024, 7:00 AM EST
Expired
Feb 28, 2024, 5:02 PM EST
In force
10 hr
Issued by
NWS Grand Rapids, MI

Counties Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Mecosta County, MI, Montcalm County, MI, Osceola County, MI

The radar

The Grand Rapids radar (KGRR), 61 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.8 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2024-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2024-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
331 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

533 
WWUS73 KGRR 272049
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
349 PM EST Tue Feb 27 2024

MIZ039-040-045-046-051-052-058-059-066-067-073-074-280500-
/O.NEW.KGRR.WI.Y.0001.240228T1200Z-240229T0000Z/
Osceola-Clare-Mecosta-Isabella-Montcalm-Gratiot-Ionia-Clinton-
Eaton-Ingham-Calhoun-Jackson-
Including the cities of Reed City, Clare, Big Rapids, 
Mount Pleasant, Greenville, Alma, Ionia, St. Johns, Charlotte, 
Lansing, Battle Creek, and Jackson
349 PM EST Tue Feb 27 2024

...WIND ADVISORY IN EFFECT FROM 7 AM TO 7 PM EST WEDNESDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts of 45 to 50 mph
  expected. Some slick spots are possible on roadways Wednesday as
  temperatures plummet in the strong northwest winds.

* WHERE...Portions of central and south central Michigan.

* WHEN...From 7 AM to 7 PM EST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...A strong cold front will plow through the
  area on Wednesday bringing gusty northwest winds. Wind gusts may
  reach 50 mph. The falling temperatures may result in some rapid
  onset black ice in spots. The bigger threat on Wednesday will be
  the wind, but be aware some slick spots will be possible on
  Wednesday.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
3 follow-up statements
610 
WWUS73 KGRR 280918
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
418 AM EST Wed Feb 28 2024

MIZ039-040-045-046-051-052-058-059-066-067-073-074-281730-
/O.CON.KGRR.WI.Y.0001.240228T1200Z-240229T0000Z/
Osceola-Clare-Mecosta-Isabella-Montcalm-Gratiot-Ionia-Clinton-
Eaton-Ingham-Calhoun-Jackson-
Including the cities of Reed City, Clare, Big Rapids, 
Mount Pleasant, Greenville, Alma, Ionia, St. Johns, Charlotte, 
Lansing, Battle Creek, and Jackson
418 AM EST Wed Feb 28 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts of 45 to 50 mph 
  expected. Some slick spots are possible on roadways Wednesday 
  as temperatures plummet in the strong northwest winds.

* WHERE...Portions of central and south central Michigan.

* WHEN...From 7 AM to 7 PM EST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...A strong cold front will plow through the 
  area on Wednesday bringing gusty northwest winds. Wind gusts 
  may reach 50 mph. The falling temperatures may result in some 
  rapid onset black ice in spots. The bigger threat on Wednesday 
  will be the wind, but be aware some slick spots will be 
  possible on Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
109 
WWUS73 KGRR 281706
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
1206 PM EST Wed Feb 28 2024

MIZ039-040-045-046-051-052-058-059-066-067-073-074-290000-
/O.CON.KGRR.WI.Y.0001.000000T0000Z-240229T0000Z/
Osceola-Clare-Mecosta-Isabella-Montcalm-Gratiot-Ionia-Clinton-
Eaton-Ingham-Calhoun-Jackson-
Including the cities of Reed City, Clare, Big Rapids, 
Mount Pleasant, Greenville, Alma, Ionia, St. Johns, Charlotte, 
Lansing, Battle Creek, and Jackson
1206 PM EST Wed Feb 28 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING...

* WHAT...Northwest winds 20 to 25 mph with gusts up to 45 mph.

* WHERE...Portions of central and south central Michigan.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
497 
WWUS73 KGRR 282202
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
502 PM EST Wed Feb 28 2024

MIZ039-040-045-046-051-052-058-059-066-067-073-074-282315-
/O.CAN.KGRR.WI.Y.0001.000000T0000Z-240229T0000Z/
Osceola-Clare-Mecosta-Isabella-Montcalm-Gratiot-Ionia-Clinton-
Eaton-Ingham-Calhoun-Jackson-
Including the cities of Reed City, Clare, Big Rapids, 
Mount Pleasant, Greenville, Alma, Ionia, St. Johns, Charlotte, 
Lansing, Battle Creek, and Jackson
502 PM EST Wed Feb 28 2024

...WIND ADVISORY IS CANCELLED...

Wind gusts have diminished to below 40 mph and the wind advisory 
is cancelled.

$$

For more information from the National Weather Service visit
https://weather.gov/grr

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this wind advisory went out at Feb 27, 3:38 PM EST, 11 minutes earlier. Its key messages:

  • Severe Weather Potential Remains This Evening and Tonight
  • Powerful Cold Front Brings Snow, Wind and Slick Roads Wednesday
  • Dry and Warming Trend Into The Weekend
Area forecast discussion, Feb 27, 3:38 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
338 PM EST Tue Feb 27 2024

.KEY MESSAGES...

- Severe Weather Potential Remains This Evening and Tonight

- Powerful Cold Front Brings Snow, Wind and Slick Roads Wednesday

- Dry and Warming Trend Into The Weekend

&&

.DISCUSSION...
Issued at 336 PM EST Tue Feb 27 2024

- Severe Weather Potential Remains This Evening and Tonight

Our thinking has not changed much over the course of the last few
days and even as the event approaches we continue to believe we
will see some severe weather in the 700pm to 300am time frame
tonight. The parameter space is at levels we thought it would be
if not even a bit better. Surface based CAPE values are 2,000 j/kg
in our Southern CWA. The SPC mesoanalysis page along with current
RAP soundings in Southern Kalamazoo County show the cap has
eroded. MUCAPE values in the same 19z RAP sounding show MUCAPE
values of 2300 j/kg and 0-6km deep layer shear of 33 knots. The
shear values should increase as the low level jet moves in this
evening as does the upper level jet from the plains. Plenty of
shear will be available. Therefore, organized storms are expected
with rotating updrafts. Severe wind and hail are distinct
possibilities as are isolated tornadoes.

Regarding the tornado threat a secondary surface low looks to be
developing in the Northeast Missouri vicinity. This low is
forecast to lift northeast across Lake Michigan this evening which
may tend to lift a warm front into the southern CWA near I-94. The
warm front may become a focus for convection and the possibility
of acquiring stronger low level shear. Storm modes will be mixed
with lines and bows with a few embedded supercells as well. The
radar is expected to become active later this evening with the
most concerning time frame likely between 700pm and midnight.
Storms will continue after midnight but the may tend to be outflow
dominant by then. Bottom line...all hazards remain in play.
Watches and warnings are certainly possible this evening and
overnight.

- Powerful Cold Front Brings Snow, Wind and Slick Roads Wednesday

A very strong cold front will plow through the area late tonight
and Wednesday morning. Temperatures around daybreak across it will
range from the 50s in Detroit to the single digits in Wisconsin.
Rain water on area roads and sidewalks may flash freeze in the
400am to 1000am time frame as the cold front surges through the
area. We have issued a Winter Weather Advisory for our western two
rows of counties as this is where more snow will occur. We think a
half inch is likely in many areas with local amounts up to 1-2
inches. The rapid drop in temperatures and burst of snow will
likely result in some travel problems Wednesday morning.

To the east, a Wind Advisory will be issued for the eastern 2 rows
of counties. There will be a little bit of snow there as well, but
much less. Most locations will see a trace. A few spots may see a
half inch. The flash freeze is a possibility as well, but given
less snow we went with the bigger threat and that is the wind.
Wind gusts on Wednesday will be 40-45 mph in the west and 45 to 50
mph in the east. Some power outages are likely on Wednesday in
spots.

- Dry and Warming Trend Into The Weekend

Upper level ridging and high pressure build in through the weekend.
We'll have to watch a brief shortwave trough that moves through
Friday. At this time this system looks to track just south of our
area. Under the ridge temperatures are expected to warm each day
with pretty good agreement in the ensembles of highs in the 30s on
Thursday warming into the 60s by Sunday.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1246 PM EST Tue Feb 27 2024

There are some lingering MVFR ceilings along the lakeshore from
MKG north. Watching satellite trends this should clear in the next
hour or two. Another area of MVFR ceilings is located south of the
state line, which will shift north into our area, but coverage may
remain scattered. Thunderstorms are then expected to develop
around 00Z in southwest MI and gradually spread northeast. Strong
to severe storms are possible with large hail and high winds as
the main hazards. A strong cold front will move in behind the
storms quickly dropping temperatures with precipitation
transitioning to snow 9-15Z from west to east. Strong northwest
winds to 35 knots are likely behind the front as well. MVFR
ceilings are possible within thunderstorms but are more likely
with the snow moving in Wednesday morning.

&&

.MARINE...
Issued at 336 PM EST Tue Feb 27 2024

Multiple hazards ongoing and expected over Lake Michigan over the
next 24 to 36 hours. A Marine Dense Fog Advisory was issued early
today for the fog bank over Lake Michigan north of Holland. This
area of fog is somewhat ephemeral in that it is currently
shrinking in size after being somewhat widespread earlier this
afternoon. It is occuring due to high dew point air riding over
cold Lake Michigan waters. This will continue to be the case until
the cold front sweeps through overnight. So, the fog may be
somewhat in and out this evening but the threat remains so we will
continue the advisory.

A Small Craft Advisory is in effect now and continues into the
overnight. The SCA transitions into a Gale Warning at 100am. Winds
in the mixed layer are 40 knots over Lake Michigan so gales to
that level are expected given the well mixed air behind the cold
front. Winds should drop below Gale Force Wednesday evening, but
it will stay windy through Wednesday night.

&&

.CLIMATE...
Issued at 312 AM EST Mon Feb 26 2024

Record high maximums and minimums are possible Tuesday.

               GRR      LAN      MKG      AZO
High Maximum   67-1976  64-1867  62-1976  67-1976
High Minimum   37-2018  38-2018  35-1999  43-1987

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory from 4 AM to 4 PM EST Wednesday for
     MIZ037-038-043-044-050-056-057-064-065-071-072.
     Wind Advisory from 7 AM to 7 PM EST Wednesday for MIZ039-040-045-
     046-051-052-058-059-066-067-073-074.
MARINE...Small Craft Advisory until 1 AM EST Wednesday for LMZ844>849.
     Gale Warning from 1 AM to 7 PM EST Wednesday for LMZ844>849.
     Dense Fog Advisory until 3 AM EST Wednesday for LMZ846>849.

&&

DISCUSSION...Duke/RAH
AVIATION...RAH
MARINE...Duke
CLIMATE...04
Hazardous weather outlook, Feb 27, 12:01 PM EST, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1201 PM EST Tue Feb 27 2024

MIZ037>040-043>046-050>052-056>059-064>067-071>074-280830-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1201 PM EST Tue Feb 27 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are likely this evening and tonight. Some of these
storms could become severe. The best chance for severe weather will
be near and south of Interstate 96 between 700 pm and 200 am. Large
hail, damaging winds and an isolated tornado are all possible.

Rain showers will change over to snow showers late tonight and
Wednesday morning. Temperatures will plummet behind a strong cold
front to below freezing, causing wet roads to flash freeze for the
Wednesday morning commute. Some light snow accumulations will be
likely west of U.S. Highway 131.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Snow showers will wind down through Wednesday. Wind gusts to 40
mph will be likely as the strong storm system pulls away.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible late this evening and during
the early overnight hours.

LMZ844>849-280830-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1201 PM EST Tue Feb 27 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Conditions will be hazardous for Small Craft for today through this
evening. Gales will develop after midnight creating hazardous
conditions for all mariners.

Thunderstorms will pose a hazard to mariners on Lake Michigan
tonight, especially south of Whitehall. Strong winds, large hail and
an isolated waterspout are all possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Gales on Wednesday will gradually taper off through the day on
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible late this evening and during
the early overnight hours.

NJJ/DUKE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 3:16 AM ESTGale WarningGRR38 hr
Feb 27, 1:34 PM ESTMarine Dense Fog AdvisoryGRR5 hr
Feb 27, 3:43 PM ESTWinter Weather AdvisoryGRRAllegan, Barry, Kalamazoo, Kent, Lake, Mason and 5 more24 hr

Nearby

Wind Advisories in Michigan, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.